Texas, 2011

Wildfire in Texas, March 11 to 17, 2011

March 11 to 17, 2011 · NWS FWD · 8 events in 6 counties and zones

Several wildfires broke out on March 11th under critical fire weather conditions. In Hood County, a small wildfire burned 2 homes.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$845,000
Crop damage
$4.0 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Several wildfires broke out on March 11th under critical fire weather conditions. In Hood County, a small wildfire burned 2 homes. The Big Trickle Ranch Fire burned over 4000 acres in Bosque and Somervell County. The most significant fire was the Enmin Fire in Jack County that burned over 7000 acres and destroyed several homes and structures. A total of 3 firefighters were injured while fighting the fires that started on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 11, 11:27 AM CST, 33 minutes earlier.

Area forecast discussion, Mar 11, 11:27 AM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1127 AM CST FRI MAR 11 2011

.UPDATE...
SOUTH WINDS CONTINUE TO INCREASE IN SPEED LATE THIS MORNING WITH
SOME GUSTS IN EXCESS OF 30 MPH. IT APPEARS THAT MOST SITES SHOULD
REMAIN BELOW WIND ADVISORY CRITERIA. HOWEVER...THE WESTERN
COUNTIES WILL COME VERY CLOSE FOR A FEW HOURS THIS AFTERNOON.

THE CURRENT RED FLAG WARNING AS WELL AS THE REST OF THE FORECAST
PACKAGE APPEARS TO BE ON TRACK SO NO MAJOR CHANGES ARE NEEDED AT
THIS TIME.

79

&&

.AVIATION...
THE LIGHT SOUTH WINDS WILL INCREASE TO NEAR 20KT AND GUSTY THIS
AFTERNOON. OTHERWISE CONDITIONS WILL BE VFR THROUGH LATE TONIGHT.
WINDS SHOULD DIMINISH TO NEAR 12KT AFTER SUNSET. LOW LEVEL JET
WILL BRING UP GULF MOISTURE INTO THE AREA EARLY SATURDAY. HAVE IFR
STRATUS ARRIVING AROUND 10Z SATURDAY AT WACO...AND AFTER SUNRISE
SATURDAY MORNING IN DFW 30 HOUR TAF. TR.92

&&

.PREV DISCUSSION... /ISSUED 407 AM CST FRI MAR 11 2011/
IT IS ANOTHER CLEAR AND QUIET NIGHT ACROSS NORTH TEXAS WITH
RIDGING ALOFT AND A SURFACE HIGH CENTERED OVER THE SOUTHEAST TEXAS
COAST. SOUTHERLY WINDS HAVE ALREADY RETURNED TO THE REGION AND ARE
STARTING TO INCREASE ACROSS THE WESTERN COUNTIES IN RESPONSE TO A
LARGE AND STRONG LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER NORTH
DAKOTA. WIND SPEEDS WILL INCREASE TODAY TO 20 TO 25 MPH BY THE
AFTERNOON RESULTING IN EXTREME FIRE WEATHER CONDITIONS ACROSS MUCH
OF THE REGION. SEE BELOW FOR ADDITIONAL DISCUSSION ON THE FIRE
WEATHER CONDITIONS TODAY.

A WARM DAY IS EXPECTED TODAY WITH HIGH TEMPERATURES RANGING FROM
THE LOWER 70S IN THE EAST TO LOWER 80S OUT WEST. WIND SPEEDS TODAY
ESPECIALLY ACROSS THE WESTERN HALF WILL BE VERY CLOSE TO WIND
ADVISORY CRITERIA BUT WILL HOLD OFF ON ISSUING AN ADVISORY FOR
NOW SINCE THE SPEEDS WILL BE CLOSE TO THE THRESHOLD. IF THE WINDS
ARE SLIGHTLY STRONGER THAN WE ARE EXPECTING THEN AN ADVISORY WILL
BE NEEDED. THE STRONG AND GUSTY WINDS WILL DECREASE AFTER SUNSET
BUT BREEZY WINDS WILL CONTINUE TONIGHT. OVERNIGHT LOWS WILL BE ON
THE RISE THROUGH THE WEEKEND DUE TO INCREASING MOISTURE AND
DEWPOINTS. PREVIOUSLY...A WEAK FRONT WAS EXPECTED TO REACH THE RED
RIVER ON SATURDAY BUT THIS FRONT IS NOW EXPECTED TO STALL OVER
OKLAHOMA AS THE MAIN UPPER LEVEL ENERGY REMAINS WELL NORTH IN THE
NORTHERN PLAINS. THE NEXT FRONT TO REACH NORTH TEXAS WILL ARRIVE
ON SUNDAY.

THERE ARE STILL DISCREPANCIES BETWEEN THE MODELS AND PROBLEMS WITH RUN
TO RUN CONSISTENCY REGARDING THE FORECAST FOR EARLY NEXT WEEK.
HOWEVER...HAVE CONTINUED TO SIDE WITH THE ECMWF AND CANADIAN AS
THEY HAVE SHOWN THE BEST RUN TO RUN CONSISTENCY AND AGREEMENT WITH
EACH OTHER. THE 84 HOUR FORECAST TIME FRAME FROM THE NAM NOW
INCLUDES PART OF MONDAY/S SYSTEM AND IT APPEARS TO BE IN LINE WITH
THE ECMWF AND CANADIAN. ONCE AGAIN THE GFS HAS BEEN DISREGARDED.

A DISTURBANCE WILL DIVE DOWN THE PLAINS PUSHING A COLD FRONT INTO
NORTH TEXAS SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS MAY OCCUR
ALONG THE FRONT BUT SEVERE WEATHER IS NOT EXPECTED. FORECAST
SOUNDINGS INDICATE A WELL CAPPED ENVIRONMENT WITH WEAK LAPSE RATES
DURING THIS TIME. IF THE UPPER LEVEL ENERGY CAN DIVE A LITTLE
FARTHER SOUTH...THIS MAY HELP BREAK OR LIFT THE CAP AND POSSIBLY
STEEPEN THE LAPSE RATES BUT THE OVERALL TREND HAS BEEN TO KEEP
MOST OF THE UPPER LEVEL ENERGY ACROSS THE CENTRAL PLAINS. THE BEST
CHANCE FOR RAIN WILL BE EAST OF INTERSTATES 75 AND 45.

THERE IS DISCREPANCY AMONG THE MODELS REGARDING HOW STRONG THE
FRONT WILL BE BUT SOME COOL CANADIAN AIR IS EXPECTED BEHIND THIS
FRONT. TEMPERATURES NEXT WEEK WILL COOL INTO THE LOWER 70S AND 60S
FOR HIGHS AND INTO THE 40S FOR LOWS. IF THE ECMWF IS
CORRECT...CURRENT FORECASTED TEMPERATURES MAY BE SLIGHTLY TOO HIGH
AND MAY NEED TO BE ADJUSTED DOWN A FEW DEGREES.

THE SURFACE RIDGE ASSOCIATED WITH SUNDAY NIGHT/S FRONT WILL EXPAND
ACROSS A GOOD PORTION OF THE EASTERN CONUS RESULTING IN OFFSHORE
FLOW INTO THE GULF OF MEXICO FOR A FEW DAYS. WHILE THE MOISTURE
WILL NOT BE COMPLETELY SCOURED OUT BEHIND THE FRONT...DEWPOINTS
MAY NOT BE AS QUICK TO RISE AS IS INDICATED IN THIS FORECAST
PACKAGE. HAVE BLENDED THE ECMWF AND CANADIAN FOR TRENDS IN NEXT
WEEKS FORECAST. PER THE ECMWF IN THE EXTENDED...A LARGE RIDGE IS
EXPECTED TO SETTLE ACROSS THE COUNTRY BY THE END OF NEXT WEEK
RESULTING IN WARMING TEMPERATURES. 80 DEGREE TEMPERATURES MAY BE
POSSIBLE ACROSS MUCH OF NORTH TEXAS NEXT WEEKEND.

&&
.FIRE WEATHER...
DESPITE STRONG SOUTHERLY WINDS TODAY...MOISTURE RETURN WILL BE VERY
MINIMAL. AFTERNOON RELATIVE HUMIDITIES WILL FALL BELOW 30 PERCENT
ACROSS NORTH TEXAS WITH RELATIVE HUMIDITIES IN THE TEENS ACROSS
MUCH OF THE AREA WEST OF INTERSTATE 35. A SUNNY AND WARM DAY IS
EXPECTED WITH TEMPERATURES REACHING THE 80S IN THE WEST. GOOD
MIXING OF THE LOW LEVEL WINDS TODAY WILL RESULT IN WIND SPEEDS OF
20 TO 25 MPH WITH GUSTS UP TO 35 MPH ACROSS THE RED FLAG WARNING
AREA. EAST OF THE WARNING AREA...WIND SPEEDS WILL BE SLIGHTLY
LOWER BUT STILL DANGEROUS AT 15 TO 20 MPH WITH GUSTS UP TO 30
MPH. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED EAST OF THE
WARNING AREA AND A GRASS FIRE DANGER STATEMENT WILL BE ISSUED.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  55  76  58  71 /   0   5   5  10  10
WACO, TX              77  53  73  58  73 /   0   5   5  10  10
PARIS, TX             71  49  72  53  66 /   0   5   5  10  20
DENTON, TX            76  51  75  55  68 /   0   5   5  10  20
MCKINNEY, TX          76  51  74  54  66 /   0   5   5  10  20
DALLAS, TX            77  56  75  57  69 /   0   5   5  10  10
TERRELL, TX           75  53  73  56  69 /   0   5   5  10  10
CORSICANA, TX         74  52  73  58  70 /   0   5   5  10  10
TEMPLE, TX            78  53  74  60  75 /   0   5   5  10  10
MINERAL WELLS, TX     80  49  79  53  70 /   0   5   5  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR TXZ091>093-
100>104-115>119-129>134-141>145-156>160-174.

&&

91/79
Hazardous weather outlook, Mar 11, 4:31 AM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
431 AM CST FRI MAR 11 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121045-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
431 AM CST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
HIGH FIRE DANGER EXISTS ACROSS ALL OF NORTH TEXAS TODAY DUE TO DRY
AND WINDY WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT
ALONG AND WEST OF A SHERMAN... DALLAS...CAMERON LINE WHERE WIND
SPEEDS WILL BE HIGHEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT WILL MOVE THROUGH AND BRING A CHANCE OF THUNDERSTORMS
TO NORTH TEXAS SUNDAY EVENING THROUGH MONDAY MORNING. SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 wildfire. Local standard time, as filed.

Wildfire, Wise

When
March 11, 12:00 PM CST to 10:00 PM CST
Where
Wise forecast zone
Property damage
$120,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

A wildfire near Rhome burned approximately 300 acres of land. It damaged 24 structures, but no structures were lost in the fire. The smoke from this fire forced the closure of portions of HWY 287 and HWY 114 near Rhome.

Wildfire, Wise

When
March 11, 12:00 PM CST to 10:00 PM CST
Where
Wise forecast zone
Property damage
$60,000
Reported by
Other Federal Agency
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

A 100 acre fire off FM 51 in Greenwood destroyed a RV and a barn.

Wildfire, Jack

When
March 11, 2:00 PM CST to March 16, 12:00 PM CST
Where
Jack forecast zone
Property damage
$333,000
Crop damage
$7,000
Reported by
Park/Forest Service
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

The Enmin Fire began 2 miles southwest of Jacksboro near Eason Road and Farm Road 4. It was started by electrical wires that caught on fire. The Enmin Fire burned 7,555 acres with a total burn scar over 12 miles long. The fire was mostly contained by the evening of the 11th but continued to burn for several more days. Two homes, 5 barns, 4 sheds, and a hunting cabin were destroyed in the fire. One additional home was partially damaged. Nearly 150 homes had to be evacuated on the west side of Jacksboro. Acres of pasture land and hundreds of bales of hay were burned in the fire. One vehicle accident occurred due to low visibility from the smoke, but the occupant was not injured.

Wildfire, Bosque

When
March 11, 2:00 PM CST to March 17, 7:00 PM CST
Where
Bosque forecast zone
Injuries
2 direct, 0 indirect
Property damage
$7,000
Crop damage
$5,000
Reported by
Park/Forest Service
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

The Big Trickle Ranch Fire began 2-3 miles northeast of Walnut Springs and burned 4044 acres. The fire jumped County Road 2007 in Somervell County. The Texas Department of Emergency Management reported one barn was lost in the fire and two firefighters were injured.

Wildfire, Somervell

When
March 11, 2:00 PM CST to March 17, 7:00 PM CST
Where
Somervell forecast zone
Crop damage
$2,000
Reported by
Park/Forest Service
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

The Big Trickle Ranch Fire began 2-3 miles northeast of Walnut Springs but jumped County Road 2007 into Somervell County. In Somervell County, the fire was contained in an area north of CR 2007, west of SH 144, south of FM 202, and east of FM 56. A total of 4044 acres were scorched by the fire, and 500 of those acres were in Somervell County.

Wildfire, Hood

When
March 11, 3:00 PM CST to 9:00 PM CST
Where
Hood forecast zone
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Newspaper
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

The River View Trail fire burned only 6 acres approximately 7.5 miles southeast of Granbury, but it burned 2 homes to the ground. One person was taken to the hospital in conjunction with this fire.

Wildfire, Hood

When
March 11, 3:00 PM CST to 9:00 PM CST
Where
Hood forecast zone
Crop damage
$4.0 million
Reported by
Park/Forest Service
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

The Aransas Fire burned 25 acres. Approximately 300 bales of hay were lost in the fire.

Wildfire, Hunt

When
March 12, 1:00 PM CST to 5:00 PM CST
Where
Hunt forecast zone
Property damage
$75,000
Reported by
Park/Forest Service
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

A 1.5 acre fire on Fox Trail Circle near Quinlan destroyed a frame house. The fire was started by a neighbor burning leaves and high winds drove the fire out of control.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288544, 288548, 288440, 288532, 288534, 288543, 288551, 288553.